Reinventing the Wheel: Non-Circular Wheels

León, Claudia Masferrer; von Wuthenau Mayer, Sebastián
September 2005
Mathematical Intelligencer;Fall2005, Vol. 27 Issue 4, p7
Academic Journal
The article presents a method that allows to have non-circular wheels by modifying the shape of the axle. Non-circular figures can be used as wheels, yet allow the vehicle to run smoothly on a level surface, by modifying the shape of the axle. The mentioned work started in 1998, with a home-made wooden car model with constant-breadth wheels for the Mexican National Science Fair. It makes the use of convex sets, their representation by a support function, and the special convex sets in the process.


Related Articles

  • BOUNDING GLOBAL MINIMA. Mancini, Louis J.; McCormick, Garth P. // Mathematics of Operations Research;Feb76, Vol. 1 Issue 1, p50 

    Discusses the conditions to prove the existence of a unique unconstrained minimizer in a convex compact set. Use of the theorem hypothesis.

  • The Empty Hexagon Theorem. Carlos M. Nicolas // Discrete & Computational Geometry;Sep2007, Vol. 38 Issue 2, p389 

    Abstract  Let P be a finite set of points in general position in the plane. Let C(P) be the convex hull of P and let CiP be the ith convex layer of P. A minimal convex set S of P is a convex subset of P such that every convex set of P ∩ C(S) different from S has...

  • Opposite-Quadrant Depth in the Plane. Brönnimann, Hervé; Lenchner, Jonathan; Pach, János // Graphs & Combinatorics;Jun2007 Supplement 1, Vol. 23, p145 

    Given a set S of n points in the plane, the opposite-quadrant depth of a point p∈ S is defined as the largest number k such that there are two opposite axis-aligned closed quadrants (NW and SE, or SW and NE) with apex p, each quadrant containing at least k elements of S. We prove that S has...

  • Best Partial Covering of a Convex Domain by Congruent Circles of a Given Total Area. Gabor Fejes Toth // Discrete & Computational Geometry;Sep2007, Vol. 38 Issue 2, p259 

    Abstract  Generalizing results of L. Fejes Toth [3], [5], we prove the following theorem. Let R be a convex domain of area |R| and let S be a finite family of at least two congruent circles of total area t. Then for the area |F| of the part of R covered by the circles of S, the...

  • Fréchet Embeddings of Negative Type Metrics. Sanjeev Arora; James Lee; Assaf Naor // Discrete & Computational Geometry;Dec2007, Vol. 38 Issue 4, p726 

    Abstract   We show that every n-point metric of negative type (in particular, every n-point subset of L 1) admits a Fréchet embedding into Euclidean space with distortion , a result which is tight up to the O(log log n) factor, even for Euclidean...

  • A theorem on martingale selection for relatively open convex set-valued random sequences. Rokhlin, D. // Mathematical Notes;Apr/May2007, Vol. 81 Issue 3/4, p543 

    For set-valued random sequences ( G n) with relatively open convex values G n( ω), we prove a new test for the existence of a sequence ( x n) of selectors adapted to the filtration and admitting an equivalent martingale measure. The statement is formulated in terms of the supports of regular...

  • The isodiametric problem for lattice-point-free convex sets. Hern�ndez Cifre, M.; Vassallo, S. // Acta Mathematica Hungarica;Mar2007, Vol. 114 Issue 4, p337 

    The isodiametric problem in the Euclidean plane is solved for lattice-point-free convex sets: we characterize the planar convex sets containing no points of the rectangular lattice in their interior, which have maximum area, for each given value of the diameter. Then we use this result for...

  • Convex sets with semidefinite representation. Lasserre, Jean B. // Mathematical Programming;Sep2009, Vol. 120 Issue 2, p457 

    We provide a sufficient condition on a class of compact basic semialgebraic sets $${{\bf K} \subset \mathbb{R}^n}$$ for their convex hull co( K) to have a semidefinite representation (SDr). This SDr is explicitly expressed in terms of the polynomials g j that define K. Examples are provided. We...

  • More Colourful Simplices. Deza, Antoine; Stephen, Tamon; Feng Xie // Discrete & Computational Geometry;Mar2011, Vol. 45 Issue 2, p272 

    We show that any point in the convex hull of each of ( d+1) sets of ( d+1) points in general position in R is contained in at least ?( d+1)/2? simplices with one vertex from each set. This improves the known lower bounds for all d=4.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics